alexa Near-Drowning Due to Acute Dystonic Reaction Caused by Irregular Haloperidol Use | Open Access Journals
2572-5130
Medical Reports & Case Studies
Like us on:
Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on
Medical, Pharma, Engineering, Science, Technology and Business

Near-Drowning Due to Acute Dystonic Reaction Caused by Irregular Haloperidol Use

Kamasak T*, Arslan EA, Sahin S, Durgut BD and Cansu A

Department of Pediatric Neurology, Karadeniz Teknik University, Turkey

*Corresponding Author:
Tülay Kamasak
Department of Pediatric Neurology
Karadeniz Teknik University, Turkey
Tel: 905364183838
E-mail: [email protected]

Received Date: December 07, 2015; Accepted Date: February 11, 2016; Published Date: February 21, 2016

Citation: Kamasak T, Arslan EA, Sahin S, Durgut BD, Cansu A (2016) Near-Drowning Due to Acute Dystonic Reaction Caused by Irregular Haloperidol Use.Med Rep Case Stud 1: 101. doi: 10.4172/2572-5130.1000101

Copyright: © 2016 Kamasak T, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Visit for more related articles at Medical Reports & Case Studies

Abstract

Although drug-related acute dystonic reaction is one of the known side-effects of haloperidol therapy, the number of cases reported, particularly in children, is quite low. This report discusses a case of a male child developing acute dystonic reaction, and nearly drowning, while swimming in the sea following inappropriate use of haloperidol he was taking for tic disorder. The purpose of this report is to draw attention to acute dystonic reaction that may occur, not only at times when this drug, which enjoys wide pediatric use, is started or the dosage is increased, but also due to misuse by families.

Keywords

Acute dystonic reaction; Haloperidol; Extrapyramidal side-effects; First generation antipsychotics

Introduction

Although drug-related acute dystonic reaction is one of the known side-effects of haloperidol therapy, the number of cases reported, particularly in children, is quite low. This report discusses a case of a male child developing acute dystonic reaction, and nearly drowning, while swimming in the sea following inappropriate use of haloperidol he was taking for tic disorder. The purpose of this report is to draw attention to acute dystonic reaction that may occur, not only at times when this drug, which enjoys wide pediatric use, is started or the dosage is increased, but also due to misuse by families.

A 13-year-old male patient was brought to our emergency department due to near drowning following acute dystonic reaction. He had been using 20 mg/day fluoxetine and 2 drops 3 times daily of haloperidol for tic disorder for approximately the previous one year. The patient had discontinued the haloperidol therapy over the previous 10 days and ingested 10 drops at once on the day when he intended to enter the sea. He was subsequently found in an unconscious state in the water following acute neck dystonic reaction developing while swimming in the sea. Following resuscitation, the symptoms improved with benzodiazepine and biperiden therapy in the emergency department. Acute dystonic reaction is one of the most common causes of presentations to the emergency department. It is particularly known to develop following the use of antiemetic drugs such as metoclopramide and prochlorperazine, antipsychotic drugs, anticonvulsants and antidepressants. Acute dystonic reaction generally occurs within a few days after drug ingestion [1]. The period involved in our case was approximately 6 h. We attributed this relatively early reaction to irregular drug use and the ingestion of a high dose at a single time. Risk factors for acute dystonic reaction are young age, male gender, psychotic disease and the presence of previous known dystonic reaction [1,2]. It may appear with oculogyric crisis, torticollis, opisthotonus and laryngeal spasm. The condition may be life-threatening by causing obstruction of the upper airways [3]. In addition to schizophrenia, bipolar diseases and obsessive compulsive disorders, antipsychotic drugs and also used in tic and eating disorders, particularly in children [4]. The risk of extrapyramidal side-effects is greater in first generation antipsychotics, due to their greater affinity for dopamine D2 receptors, compared to second generation antipsychotics [5]. Various studies in which haloperidol therapy was compared with second generation antipsychotics and in which haloperidol therapy together with anticolinergics was compared with other drugs were assessed by Theodore et al. in a meta-analysis [6]. They determined a much lower incidence in that metaanalysis of acute dystonic reaction when haloperidol was used together with anticolinergics compared with the use of haloperidol alone (0.6% and 4.7%, respectively). However, in that study haloperidol therapy was assessed in intramuscular treatment and in all age groups. The number of case reports of oral use of haloperidol in children is very low. This report discusses a case saved from drowning following acute dystonic reaction developing in association with haloperidol use. We wish to emphasize the extrapyramidal side effects that may develop with the use of such drugs may be life-threatening. Our case was luckily saved from drowning at the last minute. We think that caution is required not only when these drugs are started, but also when dosages are increased. We also think that clinicians must be more aware of side-effects that may develop with the irregular use of such drugs and must be sure that they give families accurate information. Insufficient information is available concerning the side-effects of haloperidol used in combination with anticolinergics, and we think that future cases in this area and cases comparing it with second generation antipsychotics will increase our experience on this subject.

References

Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Recommended Journals

Recommended Conferences

  • 6th Global Experts Meeting on Medical Case Reports
    October 16-18, 2017 San Francisco, California, USA

Article Usage

  • Total views: 8011
  • [From(publication date):
    March-2016 - Sep 21, 2017]
  • Breakdown by view type
  • HTML page views : 7945
  • PDF downloads :66
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

Agri, Food, Aqua and Veterinary Science Journals

Dr. Krish

[email protected]

1-702-714-7001 Extn: 9040

Clinical and Biochemistry Journals

Datta A

[email protected]

1-702-714-7001Extn: 9037

Business & Management Journals

Ronald

[email protected]

1-702-714-7001Extn: 9042

Chemical Engineering and Chemistry Journals

Gabriel Shaw

[email protected]

1-702-714-7001 Extn: 9040

Earth & Environmental Sciences

Katie Wilson

[email protected]

1-702-714-7001Extn: 9042

Engineering Journals

James Franklin

[email protected]

1-702-714-7001Extn: 9042

General Science and Health care Journals

Andrea Jason

[email protected]

1-702-714-7001Extn: 9043

Genetics and Molecular Biology Journals

Anna Melissa

[email protected]

1-702-714-7001 Extn: 9006

Immunology & Microbiology Journals

David Gorantl

[email protected]

1-702-714-7001Extn: 9014

Informatics Journals

Stephanie Skinner

[email protected]

1-702-714-7001Extn: 9039

Material Sciences Journals

Rachle Green

[email protected]

1-702-714-7001Extn: 9039

Mathematics and Physics Journals

Jim Willison

[email protected]

1-702-714-7001 Extn: 9042

Medical Journals

Nimmi Anna

[email protected]

1-702-714-7001 Extn: 9038

Neuroscience & Psychology Journals

Nathan T

[email protected]

1-702-714-7001Extn: 9041

Pharmaceutical Sciences Journals

John Behannon

[email protected]

1-702-714-7001Extn: 9007

Social & Political Science Journals

Steve Harry

[email protected]

1-702-714-7001 Extn: 9042

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords